Hail, Jackson
- When
- April 2, 4:32 AM CST
- Where
- Jackson County, 1.34 mi E of Lake Tapawingo
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.033, -94.305
Severe thunderstorms developed during the evening hours of April 2nd along a warm front draped from southern Kansas through Missouri. Storms initially developed in southeastern Kansas and eventually tracked into western Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Severe thunderstorms developed during the evening hours of April 2nd along a warm front draped from southern Kansas through Missouri. Storms initially developed in southeastern Kansas and eventually tracked into western Missouri. The storms produced very large hail, including baseball sized hail in Linn County, Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 2, 2:16 AM CST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 316 AM CDT Wed Apr 2 2014 .SHORT TERM...(Today through Thursday Afternoon) Issued at 315 AM CDT WED APR 2 2014 Synopsis: 08Z surface analysis depicted a strengthening warm front extending from south central OK northeast into southern Missouri. As anticipated, the northward movement of this shallow boundary has been blocked by the Ozarks terrain, but daytime heating should allow the front to slowly mix north of the Ozarks Plateau by late in the day. This morning: ------------- Isentropic ascent continues across central MO where scattered to numerous thunderstorms have been ongoing since around 05Z. This activity has been occurring along the northeast fringes of better elevated instability, and is not expected to become severe as it shifts east of the forecast area by 09Z. Further west, recent IR satellite imagery has shown a rapid increase in apparent ACCAS field extending from near Manhattan southeast into the Flint Hills. This secondary area of focus was forecast to rapidly intensify in the 07 to 09Z time frame by the past numerous model runs, and see no reason to discount that idea as a low level jet of 40-50 knots impinges on this region. Nearly dry adiabatic mid level lapse rates above strong moisture advection should support rapid thunderstorm develop just west of the forecast area over the next 1-2 hours, spreading into the KC metro and points south toward 4-5AM. RAP analysis indicates the presence of nearly 1000 J/kg MUCAPE, mainly in the 0 to -20C region, coupled with sufficient cloud-bearing shear for a least a few rotating updrafts capable of producing large hail. If the expected upscale growth occurs, a watch box may be needed for parts of the area early this morning. Expect this activity to gradually shift east-northeast along the 850mb thermal gradient through 15Z as the nocturnal jet veers, with gradual weakening expected as the LLJ weakens and the activity is carried away from the better instability. Today: ------ In the wake of morning convection, we may very well see a lull, if not some clearing. The focus will then be on temperatures which remain one helluva challenge. Strong isallobaric response north of the warm front will enhance northerly ageostrophic flow, drawing cold, dry air southward from Iowa. It is more than likely that most of northern Missouri will remain in the 40s today. The northward expanse of stratus will be battled by dry air entrainment, but there may an axis closer to the surface boundary where drizzle occurs (low confidence). Otherwise, expect precipitation to diminish in coverage with isolated to scattered showers from late morning through the afternoon. The big question is what occurs along I-70 and points south. Srn MO warm front should slowly mix northward, but in the absence of upstream cyclogenesis or height falls, this movement will be slow via daytime mixing as the stratus burns off on the srn edge. Right now I have the boundary reaching roughly a Pleasanton to Clinton to Boonville line by 00Z. These areas could reach 70 degrees late in the day after a rather cold morning. It's in between that the gradient between 40s over the north and 70s over srn MO occurs. I have nearly 25 degrees of play in between and depending on where the gradient sets up, point-forecast high temperatures are highly prone to error in the zone of 50s/60s, including Kansas City and the I-70 corridor. Right now erring on the side of cooler. Tonight: -------- Expect showers and thunderstorms to blossom once again along and north of the warm front as a broad isentropic ascent increases through weak elevated instability. Across northern MO, the lack of an apparent focus prevents more than 40-50% POPs at this time. Further south, confidence is higher with the more obvious severe weather play closer to the developing triple point and warm front over south central and SE KS. As this expected activity grows upscale during the evening, strong to perhaps severe thunderstorms will likely overspread the southern half of the CWA with large hail and heavy rainfall possible. As mentioned last night, will have to monitor the northward retreat of the warm front which should commence toward 06Z as surface cyclogenesis strengthens from nrn OK into srn KS and large scale height falls begin to overspread the region. With very warm and moist boundary layer conditions expected to spread into central Missouri overnight, will have to closely monitor any stronger storms that ride this boundary or develop into the warm sector. Thursday: --------- Last night's move to discount the NAM appears to have been the correct direction as it has quickly shifted toward the GFS/EC solutions of a deeper, negatively tilted closed mid-upper level cyclone. Ongoing convection should quickly shift north and east during the morning hours, with the surface warm front rapidly accelerating northward as the surface low also turns north through eastern KS beneath increasingly backed upper flow. For this reason, have bumped up temperatures significantly, with only far NW MO/NE KS likely to remain entrenched in the colder air. Readings should climb well into the 60s and 70s over the remainder of the area, with a continued influx of moisture as well. As the rapidly deepening mid level cyclone overtakes the pacific front/dryline during the afternoon, fairly explosive thunderstorm development should occur. Strong deep layer shear roughly parallel to the surface front orientation suggests that thunderstorms should rapidly zipper down the front in linear fashion, with severe weather potential increasing south and east due to the natural upscale growth and maturity of an expected squall line with an attendant threat for damaging wind. .LONG TERM...(Thursday Evening through Tuesday) Issued at 310 AM CDT WED APR 2 2014 Thursday night - Friday: The upper level trough that will be the culprit in producing several rounds of thunderstorms and potential severe weather threat on Wednesday and Thursday will move through Iowa on Thursday night. This will provide the chance of showers across the area with the potential for a few remaining thunderstorms over the eastern CWA. On Friday, wrap around precipitation will be possible across the northern CWA as the upper level trough moves from eastern Iowa into the Great Lakes especially early in the day. Thermal profiles suggest there may even be a bit of light snow mixing in with the rain overnight Thursday into Friday morning. Highs Friday, under cloudy skies and strong cold air advection, will only each the mid 40s to mid 50s. Friday night - Sunday night: This period will be tranquil as surface high pressure builds into the area Friday night and traverses the area on Saturday. High temperatures on Saturday however will still remain below average with highs in the 50s due to weak mixing. Saturday night the surface high will shift east of the region. Models are in good agreement that a broad upper level trough will move out of the eastern Rockies into the western Plains. As the trough move out into the Plains on Sunday showers will overspread the area and will continue into Sunday night when the trough moves through the local area. Monday - Tuesday: Behind the departing upper level trough the local area will be left under cool northwestern flow aloft. Models are depicting a few weak shortwaves moving through the local area during this time frame producing the potential for shower activity. As such have kept slight chance and chance POPs inherited from the initialization for this period. Temperatures will remain below average with highs in the 50s. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1207 AM CDT WED APR 2 2014 Showers and thunderstorms are beginning to develop across eastern Kansas and western Missouri. Convection will continue to lift well north of the warm front wallowing across the Arkansas-Missouri border. Convection will grow in coverage through the early morning hours before shifting into northern Missouri later this morning. Showers may persist across the terminals as the storms shift north, but focus for more thunderstorm activity will then turn to eastern Kansas late Wednesday as another round of nocturnal convection begins to organize as the warm front to our south lifts north. Otherwise, winds will remain from the east through much of the day until the front moves north of the terminals this evening, turning the winds to the south. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...Bookbinder LONG TERM...73 AVIATION...Cutter
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 513 AM CDT WED APR 2 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 513 AM CDT WED APR 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS THIS MORNING ACROSS EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI MAY BE ABLE TO PRODUCE MARGINALLY SEVERE HAIL BEFORE WEAKENING BY MID MORNING AS A LOW LEVEL JET SUBSIDES. ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEASTERN KANSAS THIS EVENING AND THEN SPREAD NORTHEASTWARD INTO THE AREA TONIGHT AS ANOTHER LOW LEVEL JET DEVELOPS ACROSS THE AREA. THESE THUNDERSTORMS WILL ALSO HAVE THE POTENTIAL TO BE SEVERE WITH LARGE HAIL, DAMAGING WINDS, FLASH FLOODING AND ISOLATED THUNDERSTORMS ALL A POSSIBILITY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERE STORMS WILL BE POSSIBLE THURSDAY AFTERNOON SOUTH AND EAST OF KIRKVILLE TO KANSAS CITY LINE. LARGE HAIL AND AN ISOLATED TORNADO WILL BE THE MAIN THREATS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
442 AM CDT WED APR 2 2014
KSZ103>105-021015-
JOHNSON KS-LEAVENWORTH KS-WYANDOTTE KS-
442 AM CDT WED APR 2 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND SOUTHERN WYANDOTTE AND EXTREME SOUTHERN
LEAVENWORTH COUNTIES IN NORTHEAST KANSAS UNTIL 515 AM CDT...
AT 438 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EUDORA...OR 8 MILES EAST OF LAWRENCE...
MOVING EAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DE SOTO...OLATHE...SHAWNEE...EDWARDSVILLE...LAKE QUIVIRA...
LENEXA...MERRIAM...OVERLAND PARK...MISSION...FAIRWAY...MISSION
HILLS...WESTWOOD...PRAIRIE VILLAGE...LEAWOOD...LINWOOD...WESTWOOD
HILLS...CLEARVIEW CITY...HOLLIDAY...LACKMANS AND ROELAND PARK.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-35 BETWEEN MILE MARKERS 216 AND 235.
I-435 LOOP FROM MILE MARKERS 0 TO 9...76 TO 83.
LAT...LON 3901 9517 3910 9461 3888 9461 3883 9506
3898 9506 3898 9508 3895 9508 3895 9510
3897 9511 3896 9513 3898 9517
TIME...MOT...LOC 0943Z 255DEG 37KT 3894 9505
BOOKBINDERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
506 AM CDT WED APR 2 2014
KSZ057-021030-
MIAMI KS-
506 AM CDT WED APR 2 2014
...SIGNIFICANT WEATHER ADVISORY FOR MIAMI COUNTY UNTIL 530 AM CDT...
AT 501 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OSAWATOMIE...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
ADDITIONAL STORMS DEVELOPING WITHIN THE COUNTY COULD ALSO PRODUCE
BRIEF SMALL HAIL.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PAOLA...LOUISBURG...NEW LANCASTER...AND HILLSDALE.
LAT...LON 3839 9507 3868 9506 3874 9462 3846 9461
3842 9461
TIME...MOT...LOC 1006Z 240DEG 32KT 3858 9494
BOOKBINDERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
517 AM CDT WED APR 2 2014
KSZ105-MOZ037-021045-
JACKSON MO-JOHNSON KS-
517 AM CDT WED APR 2 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND CENTRAL JACKSON COUNTY IN WEST CENTRAL
MISSOURI UNTIL 545 AM CDT...
AT 511 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LENEXA...MOVING EAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
OVERLAND PARK...MISSION HILLS...WESTWOOD...RAYTOWN...LEE'S
SUMMIT...INDEPENDENCE...GRANDVIEW...BLUE SPRINGS...LAKE LOTAWANA.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 IN MISSOURI BETWEEN MILE MARKERS 5 AND 24.
I-35 IN KANSAS BETWEEN MILE MARKERS 220 AND 231.
I-435 LOOP FROM MILE MARKERS 0 TO 7...60 TO 83.
I-470 BETWEEN MILE MARKERS 0 AND 16.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3903 9481 3905 9472 3905 9461 3907 9461
3915 9423 3890 9418 3889 9477
TIME...MOT...LOC 1017Z 258DEG 40KT 3895 9463
BOOKBINDERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
527 AM CDT WED APR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 AM HAIL OVERLAND PARK 38.98N 94.67W
04/02/2014 E0.75 INCH JOHNSON KS STORM CHASER
HAILED FOR ABOUT 3 MINS. LARGEST HAILSTONE WAS PENNY
SIZED MOST WERE UNDER DIME SIZED.
&&
MELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
528 AM CDT WED APR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM HAIL OLATHE 38.89N 94.81W
04/02/2014 E0.88 INCH JOHNSON KS TRAINED SPOTTER
&&
MELLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
530 AM CDT WED APR 2 2014
KSZ057-MOZ043-021115-
CASS MO-MIAMI KS-
530 AM CDT WED APR 2 2014
...SIGNIFICANT WEATHER ADVISORY FOR CASS AND EASTERN MIAMI COUNTIES
UNTIL 615 AM CDT...
AT 525 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LOUISBURG TO 6 MILES
NORTHEAST OF FONTANA...AND MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
PECULIAR...PLEASANT HILL...HARRISONVILLE...GARDEN CITY...
CLEVELAND...DREXEL...FREEMAN...EAST LYNNE...WEST LINE...STRASBURG
AND GUNN CITY.
LAT...LON 3842 9482 3873 9469 3874 9461 3875 9461
3884 9418 3883 9412 3866 9413 3865 9412
3853 9411 3847 9448 3848 9461 3845 9461
TIME...MOT...LOC 1031Z 246DEG 41KT 3868 9461 3853 9470
BOOKBINDERThe Pleasant Hill radar (KEAX), 25 km away, was scanning. The volume nearest the first event began at 10:30 UTC.
6 flash flood, 5 hail. Local standard time, as filed.
Several streets and yards were flooded.
Several roads were flooded.
The hail lasted for 4 minutes.
A motorist was stranded at Highway 58 and F highway due to 3 feet of water running over the road.
Several roads were barricaded and several homes received minor flooding.
Highway T was closed due to several culvert washouts. One injury was also reported.
Swift water rescue was performed on highway D east of Highway 127.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513609, 513621, 513611, 513612, 513622, 513614, 513618, 513623, 513624, 513625, 513626.